Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 84, NWS Tucson, AZ

August 20, 2018Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 20, 2018, 3:44 PM MST for Cochise County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2018, 3:44 PM MST (22:44 UTC)
Expired
Aug 20, 2018, 4:11 PM MST
In force
27 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1936 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WUUS55 KTWC 202244
SVRTWC
AZC003-202330-
/O.NEW.KTWC.SV.W.0084.180820T2244Z-180820T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
344 PM MST MON AUG 20 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cochise County in southeastern Arizona...

* Until 430 PM MST.

* At 343 PM MST, a severe thunderstorm was located 8 miles north of
  Douglas, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bisbee-Douglas Airport and Pirtleville. 

This includes the following highways...
 Route 80 between mile markers 370 and 378.
 Route 191 between mile markers 2 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3155 10944 3137 10944 3137 10970 3156 10973
TIME...MOT...LOC 2243Z 084DEG 3KT 3147 10957 

HAIL...1.00IN
WIND...60MPH
 
$$

GL
2 follow-up statements
396 
WWUS55 KTWC 202256
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
356 PM MST MON AUG 20 2018

AZC003-202330-
/O.CON.KTWC.SV.W.0084.000000T0000Z-180820T2330Z/
Cochise-
356 PM MST MON AUG 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR SOUTHEASTERN COCHISE COUNTY...

At 356 PM MST, a severe thunderstorm was located 8 miles north of
Douglas, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bisbee-Douglas Airport and Pirtleville. 

This includes the following highways...
 Route 80 between mile markers 370 and 378.
 Route 191 between mile markers 2 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3155 10944 3137 10944 3137 10970 3156 10973
TIME...MOT...LOC 2256Z 069DEG 1KT 3147 10954 

HAIL...1.00IN
WIND...60MPH
 
$$

GL
360 
WWUS55 KTWC 202311
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
411 PM MST MON AUG 20 2018

AZC003-202321-
/O.CAN.KTWC.SV.W.0084.000000T0000Z-180820T2330Z/
Cochise-
411 PM MST MON AUG 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COCHISE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3155 10944 3137 10944 3137 10970 3156 10973
TIME...MOT...LOC 2300Z 084DEG 3KT 3147 10956 

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:44 PM MST, 2 hours earlier.

Area forecast discussion, Aug 20, 1:44 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service Tucson AZ
144 PM MST Mon Aug 20 2018

.SYNOPSIS...High pressure overhead will shift east of our area
through Tuesday, setting up a moist southerly monsoonal flow and
increased thunderstorm chances across southeast Arizona.  Some
storms will produce heavy rain and gusty winds. Meanwhile,
daytime temperatures will ease back to near or below average.

&&

.DISCUSSION...While 12Z sounding this morning at KTUS showed
precipitable water values lower than Sunday, water vapor satellite
showing moist plume south of the border is gradually encroaching
northward. Models in general agreement that high pressure aloft
will shift eastward increasing the southerly flow over Arizona
this week to help usher in the moisture. A couple of subtle
features seen on water vapor imagery should help boost storm
coverage but timing of these features is not agreed upon by model
solutions and has created a disparity in PoP guidance values into
Tuesday. As of noon, higher resolution models were more
consistent developing majority of storms south of I-10 this
afternoon and moving storms west or northwest through the evening
hours.

Storms are currently forming outside of those areas over the high
terrain from the Rim to the Chiricahuas right along the moisture
boundary shown on water vapor satellite which is coincident with
the instability gradient. The upper level support should ultimately
show favor to points farther south and west, and will keep that
trend going for the evening hours.

Models are actually in better agreement with thunderstorm chances
Tuesday night and Wednesday as a more significant feature moving
north out of Mexico, or at least a portion of it, takes aim on
southeast Arizona to enhance thunderstorm chances. Continued
southerly flow the rest of the work week and into the weekend
will keep scattered thunderstorms in the forecast, and nighttime
storms are also a possibility in abundant moisture. The moisture
and storms should keep daytime temperatures at or below average.

&&

.AVIATION...Valid through 22/00Z.
SCT-BKN clouds this afternoon and evening with bases around 8k-12k
ft AGL along with FEW-SCT clouds AOA 20k ft AGL. Expect isolated to
scattered TSRA/SHRA to continue to develop this afternoon, with the
mountains south and east of KTUS being the favored areas initially
before spreading to the west/northwest through the evening. WLY/NWLY
SFC winds generally remaining less than 12 kts, except for around
thunderstorms where gusty outflows will be possible. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The pattern will be better suited for shower and
thunderstorm development this week as flow aloft becomes more
southerly and increases moisture across the area. Some storms will
be capable of producing heavy rainfall. Terrain driven 20-ft winds
persist at less than 15 mph, except in and around thunderstorms
where strong outflows may occur.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

KD/JKP

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 20, 2:47 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
247 PM MST MON AUG 20 2018

AZZ503-507-513-202215-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
247 PM MST MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
315 PM MST...

At 246 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles east of Rio Rico Southeast, or 19 miles northeast of Nogales,
moving northwest at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Patagonia, Canelo, Sonoita and Elgin.

LAT...LON 3152 11049 3141 11066 3154 11091 3170 11069
TIME...MOT...LOC 2146Z 129DEG 5KT 3153 11066

RH
Special weather statement, Aug 20, 3:07 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
307 PM MST MON AUG 20 2018

AZZ508-512-202230-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
307 PM MST MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 330 PM MST...

At 306 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles north of Douglas, moving west at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mcneal and Elfrida.

LAT...LON 3168 10949 3155 10954 3160 10978 3179 10969
TIME...MOT...LOC 2206Z 111DEG 5KT 3163 10959

RH
Special weather statement, Aug 20, 3:13 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
313 PM MST MON AUG 20 2018

AZZ503-507-513-202245-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
313 PM MST MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
345 PM MST...

At 313 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles east of Rio Rico Southeast, or 14 miles northeast of Nogales,
moving west at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rio Rico Southeast, Patagonia, Kino Springs, Canelo, Sonoita, Elgin,
Patagonia Lake and Lochiel.

LAT...LON 3167 11050 3133 11051 3133 11092 3172 11090
TIME...MOT...LOC 2213Z 111DEG 5KT 3145 11071

RH
Special weather statement, Aug 20, 3:44 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
344 PM MST MON AUG 20 2018

AZZ503-507-513-202315-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
344 PM MST MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
415 PM MST...

At 343 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Rio Rico Southeast, or 11 miles northeast of Nogales,
moving west at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nogales, Rio Rico Southeast, Rio Rico Northeast, Rio Rico Southwest,
Patagonia, Kino Springs, Sonoita, Rio Rico, Patagonia Lake and Elgin.

LAT...LON 3171 11098 3170 11052 3133 11064 3133 11099
TIME...MOT...LOC 2243Z 111DEG 5KT 3144 11077

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:04 PM MSTSevere Thunderstorm WarningTWCCochise29 min
Aug 19, 5:05 PM MSTSpecial Weather StatementTWCSanta Cruz25 min
Aug 19, 5:36 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Aug 19, 5:41 PM MSTSpecial Weather StatementTWCCochise34 min
Aug 19, 6:12 PM MSTFlash Flood WarningTWCSanta Cruz93 min
Aug 19, 6:24 PM MSTSevere Thunderstorm WarningTWCSanta Cruz14 min
Aug 20, 2:47 PM MSTSpecial Weather StatementTWCSanta Cruz28 min
Aug 20, 3:07 PM MSTSpecial Weather StatementTWCCochise23 min
Aug 20, 3:13 PM MSTSpecial Weather StatementTWCSanta Cruz32 min
Aug 20, 3:29 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 20, 3:44 PM MSTSpecial Weather StatementTWCSanta Cruz31 min
Aug 20, 3:53 PM MSTSevere Thunderstorm WarningTWCSanta Cruz52 min
Aug 20, 4:08 PM MSTSpecial Weather StatementTWCCochise52 min
Aug 20, 4:09 PM MSTSpecial Weather StatementTWC51 min
Aug 20, 4:11 PM MSTSpecial Weather StatementTWC49 min
Aug 20, 4:23 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz52 min
Aug 20, 4:44 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 20, 4:57 PM MSTSpecial Weather StatementTWC63 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.